Alert archive / Kansas / Winter Weather Advisories in 2021

Winter Weather Advisory 4, NWS Dodge City, KS

February 7, 202125 counties in Kansas

NWS Dodge City, KS issued this winter weather advisory at Feb 7, 2021, 8:35 AM CST for 25 counties in Kansas. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2021, 8:35 AM CST (14:35 UTC)
Expired
Feb 8, 2021, 12:00 PM CST
In force
27 hr
Issued by
NWS Dodge City, KS
All 25 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 24 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 753 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
753 m²/s²
0-3 km storm-relative helicity
746 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS43 KDDC 071435
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
835 AM CST Sun Feb 7 2021

...Light Freezing Drizzle Creating Slick Surfaces...

KSZ044>046-063>066-077>081-087>090-072000-
/O.NEW.KDDC.WW.Y.0004.210207T1435Z-210207T2000Z/
Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-
Kiowa-Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Dighton, Ness City, La Crosse, 
Garden City, Jetmore, Hanston, Larned, St. John, Stafford, 
Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, 
Greensburg, Haviland, Pratt, Meade, Plains City, Fowler, Ashland,
Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, 
and Kiowa
835 AM CST Sun Feb 7 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM CST THIS
AFTERNOON...

* WHAT...Light Freezing Drizzle

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Hazardous travel conditions with surface temperatures
  well below the freezing point through the early afternoon hours.

* ADDITIONAL DETAILS...Snow flurries across central and south
  central Kansas are expected to mix with or change over to light
  freezing drizzle later this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
2 follow-up statements
145 
WWUS43 KDDC 071902
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
102 PM CST Sun Feb 7 2021

...Light Freezing Drizzle and Freezing Fog Through Monday Morning...

KSZ061-062-074>076-084>086-080900-
/O.EXB.KDDC.WW.Y.0004.000000T0000Z-210208T1800Z/
Hamilton-Kearny-Stanton-Grant-Haskell-Morton-Stevens-Seward-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Sublette, Satanta, Elkhart, Hugoton, and Liberal
102 PM CST Sun Feb 7 2021 /1202 PM MST Sun Feb 7 2021/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/
MONDAY...

* WHAT...Freezing fog, dense at times. Patchy freezing drizzle.

* WHERE...Portions of southwest Kansas.

* WHEN...Until noon CST /11 AM MST/ Monday.

* IMPACTS...The hazardous conditions could impact the morning 
  commute.

* ADDITIONAL DETAILS...The primary weather element of concern will
  be very low visibility from freezing fog. Patchy freezing
  drizzle, while very light, may be enough to promote slick and
  hazardous roadways across portions of far southwest Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ044>046-063>066-077>081-087>090-080900-
/O.EXT.KDDC.WW.Y.0004.000000T0000Z-210208T1800Z/
Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-
Kiowa-Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Dighton, Ness City, La Crosse, 
Garden City, Jetmore, Hanston, Larned, St. John, Stafford, 
Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, 
Greensburg, Haviland, Pratt, Meade, Plains City, Fowler, Ashland,
Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, 
and Kiowa
102 PM CST Sun Feb 7 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Freezing drizzle. Patch dense freezing fog.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...Until noon CST Monday.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible. The hazardous conditions could impact the morning 
  commute.

* ADDITIONAL DETAILS...Widespread freezing drizzle is expected to
  redevelop this evening. Freezing fog may also develop, reducing
  visibility at times to one half mile or less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
144 
WWUS43 KDDC 080319
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
919 PM CST Sun Feb 7 2021

...Freezing Fog and Freezing Drizzle Tonight and Monday Morning...

KSZ043-081800-
/O.EXA.KDDC.WW.Y.0004.000000T0000Z-210208T1800Z/
Scott-
Including the cities of Scott City and Scott State Lake
919 PM CST Sun Feb 7 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Widespread freezing fog and freezing drizzle. 

* WHERE...Scott County.

* WHEN...Until noon CST Monday.

* IMPACTS...Very slippery sidewalks, roads and bridges are
  expected. The hazardous conditions will impact the Monday
  morning commute. 

* ADDITIONAL DETAILS...Freezing fog will not only result in light
  ice accretion on surfaces, but also reduce visibility to one
  quarter mile at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ044>046-063>066-077>081-087>090-081800-
/O.CON.KDDC.WW.Y.0004.000000T0000Z-210208T1800Z/
Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Stafford-Gray-Ford-Edwards-
Kiowa-Pratt-Meade-Clark-Comanche-Barber-
Including the cities of Dighton, Ness City, La Crosse, 
Garden City, Jetmore, Hanston, Larned, St. John, Stafford, 
Macksville, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, 
Greensburg, Haviland, Pratt, Meade, Plains City, Fowler, Ashland,
Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, 
and Kiowa
919 PM CST Sun Feb 7 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
MONDAY...

* WHAT...Widespread freezing fog and freezing drizzle. 

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...Until noon CST Monday.

* IMPACTS...Very slippery sidewalks, roads and bridges are
  expected. The hazardous conditions will impact the Monday
  morning commute. 

* ADDITIONAL DETAILS...Freezing fog will not only result in light
  ice accretion on surfaces, but also reduce visibility to one
  quarter mile at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ061-062-074>076-084>086-081800-
/O.CON.KDDC.WW.Y.0004.000000T0000Z-210208T1800Z/
Hamilton-Kearny-Stanton-Grant-Haskell-Morton-Stevens-Seward-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Sublette, Satanta, Elkhart, Hugoton, and Liberal
919 PM CST Sun Feb 7 2021 /819 PM MST Sun Feb 7 2021/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
/11 AM MST/ MONDAY...

* WHAT...Widespread freezing fog and freezing drizzle.

* WHERE...Portions of southwest Kansas.

* WHEN...Until noon CST /11 AM MST/ Monday.

* IMPACTS...Very slippery sidewalks, roads and bridges are
  expected. The hazardous conditions will impact the Monday
  morning commute. 

* ADDITIONAL DETAILS...Freezing fog will not only result in light
  ice accretion on surfaces, but also reduce visibility to one
  quarter mile at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Turner

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter weather advisory went out at Feb 7, 5:32 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Feb 7, 5:32 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
532 AM CST Sun Feb 7 2021

...Updated aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 350 AM CST Sun Feb 7 2021

Regional radar mosaic shows areas of light to moderate snow
occurring across southern Nebraska and far northern Kansas with some
very light returns across the northern part of the forecast area
north of Highway 96. Some very light snow flurries were noted at
Dodge City but ASOS/AWOS is not picking up on it here or farther
north. The flurry activity should continue through the early morning
hours as some weak forcing moves over the region but should
gradually move east of the region by mid morning.

Low stratus has blanketed the entire cwa as of early this morning as
a shallow arctic airmass spreads westward across the central High
Plains. The main forecast concern for today is how much clearing
will occur across southwest Kansas today and effects this will have
on temperatures. Model soundings from the NAM and GFS are indicating
that the stratus will erode east through Garden City and Dodge City
by late morning/early afternoon. The eastward clearing will most
likely stall out before it reaches the Hays/Stafford/Medicine Lodge
areas. The previous forecast had a decent handle on this and only
a few minor adjustments were made. However, as is usually the
case, there is uncertainty in how well the models are handling
this shallow arctic airmass, and forecast highs across the central
and eastern part of the forecast area may wind up being too warm.

Tonight the stratus will spread westward across the entire area
again. Mid level flow over the region becomes more westerly and
the models show a low level response with increasing southerly
flow at 850 mb which pulls better moisture up into southern Kansas
later tonight as another weak impulse approaches the region.
Model soundings show a saturated layer up to nearly 4 kft AGL over
the eastern sections with a much shallower layer to the west.
Have increased pops mainly across the eastern half of the forecast
area and included a chance for freezing drizzle along with the
light snow and flurries. Areas of freezing fog could also develop
overnight. Conditions improve somewhat on Monday as the upper
impulse moves through.

.LONG TERM...(Monday through Saturday)
Issued at 350 AM CST Sun Feb 7 2021

The medium range models continue to depict an extended period of
much colder weather for the central Plains. Several days of sub
freezing high temperatures are in store for southwest Kansas as an
Arctic airmass remains entrenched across the region. The coldest
days appear to be centered around the latter half of this week
into next weekend. The official forecast will have highs in the
teens and lower 20s along with lows in the single digits above and
below zero through that time but there is potential for even
colder temperatures to occur. In addition, any weak disturbances
moving over the region will result in some light snowfall in this
very cold airmass. At this time, no significantly accumulating
snowfall looks likely.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 532 AM CST Sun Feb 7 2021

IFR to LIFR stratus along with areas of fog and mist extended
across southwest Kansas early this morning. The stratus is expected
to gradually erode eastward today but there is uncertainty as to
how far east it will erode. Current expectation is that it will
eventually erode east of Dodge City during the afternoon hours but
Hays will remain under IFR cigs through the period. There is some
potential for snow flurries and freezing drizzle, along with
areas of freezing fog, to develop later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  14  25  10 /   0  20  10   0
GCK  45  14  29  11 /   0  20  10   0
EHA  58  22  40  16 /   0  10   0   0
LBL  52  20  33  12 /   0  10   0   0
HYS  25   7  18   4 /  10  20  10   0
P28  33  17  27  12 /  10  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Feb 7, 4:41 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
441 AM CST Sun Feb 7 2021

KSZ030-031-043>046-061>066-074>081-084>090-081100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
441 AM CST Sun Feb 7 2021 /341 AM MST Sun Feb 7 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Areas of locally dense freezing fog will persist over far
southwest through sunrise but should diminish shortly thereafter.
Some light freezing drizzle along with freezing fog could develop
tonight over parts of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Arctic air will continue to push south out of the northern Plains
through the next several days. The mid to latter part of this week
should see the coldest temperatures with highs in the teens and
lower 20s and lows in the single digits above and below zero. Wind
chill temperatures could fall to as low as 20 degrees below zero.

Days 2-7 Hazards
----------------
* Monday
  - Excessive cold: Limited risk
  - Ice accumulation: Limited risk
  - Snow: Limited risk

* Tuesday
  - Excessive cold: Limited risk

* Wednesday
  - Excessive cold: Limited risk

* Thursday
  - Excessive cold: Elevated risk

* Friday
  - Excessive cold: Significant risk

* Saturday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Gerard

Nearby

Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.